Maine, 2005

Flood in Maine, May 1, 2005

May 1, 2005 · NWS GYX · 1 event in 1 county or zone

Low pressure moved from the Ohio River Valley into southern Canada April 30th, producing about 1 inch of rain and causing minor flooding on the Presumpscot river on May 1st. 41 feet at 8:30 am.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure moved from the Ohio River Valley into southern Canada April 30th, producing about 1 inch of rain and causing minor flooding on the Presumpscot river on May 1st. The river was above the 15 ft flood stage in Westbrook from 2:15 am until 1:00 pm, reaching a crest of 15.41 feet at 8:30 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 30, 8:07 PM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 30, 8:07 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
907 PM EDT SAT APR 30 2005

.UPDATE...
PREVIOUS ZONE FORECAST ON TRACK AS RAIN CONTINUES TO MOVE NORTHEAST
ACROSS THE FORECAST AREA.  BACK EDGE OF THE RAIN STILL SOUTHWEST OF
NEW YORK CITY HENCE EXPECT RAIN TO CONTINUE MOST OF THE NIGHT.
NO CHANGES TO ZONES NEEDED.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
RAIN WILL CONTINUE TONIGHT WITH MOIST SLY FLOW IN ADVANCE OF AN
APPROACHING COLD FRONT WILL MOVE ACROSS THE FA SUNDAY MORNING.
WITH TOTAL QPF TO BE BETWEEN ..50 TO .75 INCHES STILL SHOULD BE
ENOUGH TO KEEP THE FLOOD WATCH UP FOR TONIGHT INTO SUNDAY SINCE
GROUND IS ALREADY TOTALLY SATURATED.  WEST WINDS DEVELOP ON SUNDAY
WITH CLEARING EXPECTED ESPECIALLY IN THE AFTERNOON.  TEMPS TO MILD
TONIGHT AS PER MAV TEMPS AND AGAIN STUCK CLOSE TO MAV MAX TEMPS
SUNDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
CLOSED UPPER LOW MOVES SLOW N THROUGH QUEBEC PROVINCE SUN NIGHT AND
MON BUT SENDS ANOTHER SHORTWAVE THROUGH OUR AREA...BRINGING SOME
SHOWERS FOR MON.  HIGH PRES BUILDS IN FROM THE S AND CLEARS THINGS
OUT MON NIGHT AND TUE.  AN UPPER TROF SWINGS THROUGH ON WED FOR
SOME MORE SHOWER ACTIVITY.  THEN A LARGE HIGH SETTLES OVER THE
REGION AND KEEPS THINGS DRY THE REST OF THE WEEK.

&&

.AVIATION...
IFR CONDS EXPECTED TONIGHT BUT WILL BECOME VFR SUNDAY BEHIND THE
FROPA.

&&

.MARINE...
WILL CONTINUE A MINIMAL GALE WARNING FOR TONIGHT WITH STG SLY
WINDS EXPECTED IN ADVANCE OF APPROACHING COLD FRONT.  WINDS WILL
DIMINISH QUICKLY WITH THE WINDSHOFT TO THE WEST SUNDAY MORNING.

&&

.HYDROLOGY...
ALL RIVERS NOW BELOW FLOOD STAGE.  RAIN CURRENTLY MOVING ACROSS THE
AREA WILL BRING RISES TO RIVERS AND STREAMS LATE TONIGHT AND
SUNDAY.  CURRENT INDICATIONS ARE THAT HEAVY RAINFALL NOT BE
WIDESPREAD HOWEVER LOCALIZED HEAVY RAIN IS EXPECTED.  SOME
FLOODING IS STILL POSSIBLE. WILL CONTINUE THE FLOOD WATCH.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FOR MEZ012>014-018>028 FROM 6 PM SATURDAY TO NOON
     SUNDAY.
NH...NONE.
MARINE...GALE WARNING FOR ANZ150 FROM 6 PM SATURDAY TO 6 AM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ150 FROM 6 AM SATURDAY TO 6 PM
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ150 FROM 6 AM SUNDAY TO 7 AM
     MONDAY.

&&
Hazardous weather outlook, Apr 30, 2:41 AM EST, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
341 AM EDT SAT APR 30 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-010741-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST...
BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY...
DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN...
GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON...
LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM...
OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND...
RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH...
SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW
341 AM EDT SAT APR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

ANOTHER LOW PRESSURE DISTURBANCE WILL CROSS THE REGION LATE TODAY AND
TONIGHT. RAINFALL FROM THIS SYSTEM WILL RANGE FROM ONE-HALF TO ONE
INCH. WHILE RIVERS AND STREAMS HAVE RECEDED A BIT... THE ADDITIONAL
RAINFALL WILL PUSH THEM BACK TOWARDS BANKFULL TONIGHT AND EARLY
SUNDAY. A FLOOD WATCH HAS BEEN POSTED FOR THE MOST VULNERABLE AREAS
OF MAINE FOR TONIGHT AND EARLY SUNDAY. PLEASE SEE THE LATEST
STATEMENTS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO FORWARD RAINFALL REPORTS TO THE NWS
TONIGHT AND SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Coastal Cumberland

When
May 1, 1:15 AM EST to 5:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449865.